Announcement

Collapse
No announcement yet.

Starting Avonex

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Starting Avonex

    Hello,
    I am supposed to be starting Avonex as soon as my insurance gives the OK. I'm a little nervous though because when they called to get it all set up I had to listen to a very long message about potential side effects. I know any medication has potential side effects, but all the psychological effects mentioned sound scary. Has anyone on here had experience with Avonex and suffered depression or hallucinations? Were you on an anti-depressant? I had wanted to use this drug because it's the only one they would OK to take while breastfeeding and I don't want to wean my son just because I have to start taking medicine. At the same time I don't want to become unhinged.

    #2
    Avonex was the first DMT I was on - many years ago. It served me well for about 6 years with very few flare ups during that time. I was working full time and because I experienced flu like systems after the shot, I took it on a Friday night. I drank lots of water beforehand and after, took IBU before the shot, and again on Saturday twice. If you get these flu-like symptoms, maybe you can get some help with your baby for the time period?

    I never had hallucinations - ever! But, after a couple years, I did start to show signs of depression. I started taking an anti-d, but I can't remember what kind. Hopefully, you will not experience this. But if it creeps up slowly like mine did, maybe by that time you will have stopped nursing?

    We all experience different reactions to myriad DMT's that are available and hopefully you do well on this one.
    Take care and let us know how you're getting along!
    1st sx '89 Dx '99 w/RRMS - SP since 2010
    Administrator Message Boards/Moderator

    Comment


      #3
      11 years ago, Avonex was my first DMT as well. The first few months, I had the flu-like symptoms the next day. I would inject Saturday night and by Sunday night, feeling better. After my body adjusted, no side effects. It is really important to stay hydrated throughout the week.

      I never had hallucinations. I was down a little, but think it was more from accepting/dealing with the MS diagnosis. I saw a therapist to get my fears out, then fine. No meds.

      I wish you all the best. When they come out to train you, if you can, have someone with you who can serve as a back-up if you have trouble injecting. I went thru a period of several months where I couldn't inject, so my mom or sister would!

      Let us know how things go!
      Kathy
      DX 01/06, currently on Tysabri

      Comment


        #4
        Well that went weird

        The good news is the first shot is done. The bad news is it didn't go so hot.

        I have a mild phobia of shots. This is complicated by the fact I once had an anaphylactic reaction to the flu shot. So now any time I have to get (or now give myself) a shot I get anxious. Today I had to talk myself up and after a few minutes I successfully injected myself. Well, the second the medication hit my muscle the muscle seized up. This intense involuntary muscle contraction happened, and I was a little alarmed. I am not sure if I just managed to hit a nerve or if this is a normal occurrence! Anyone else experienced anything like this? Now my leg hurts and I don't know how much of that is normal injection pain and how much is from the contracted muscle being injected.

        Comment


          #5
          thestraltrainer - Avonex was my first DMD oh so many years ago, and I have a true needle phobia. The first time I injected was when a nurse came out to teach me how to self inject. My daughter was there to act as my 'back-up'.
          Long story short(er) I managed to inject myself, pulled the needle out and placed it on the table, looked up and said "that wasn't so bad" and promptly passed out .Scared both the nurse and my daughter near to death. That was the only time I was able to inject myself . After that my daughter, my husband or even my mother had to do it.

          I have had involuntary muscle contractions on occasion, but I believe it was usually from hitting scar tissue. The only times that I can remember having the area actually hurt was when the needle was pushed in instead of jabbed in.

          Avonex was a good medicine for me - except that I am terrified of needles. After just a month or so the day after feeling bad was gone. I did end up on an antidepressant, but I had suffered from depression prior to dx, so I can't blame that on Avonex.
          Strange thing - other than the first dose chaos and the short time of feeling bad the day after, I actually felt 'better' on avonex. If it were in pill form I would go back on it in a second and I am on a drug vacation now!

          A few suggestions. Have the avonex at room temp prior to injecting. Take IBU at least an hour prior to injection. Get and stay hydrated. Maybe a warm compress for your leg? IDK about the last one, just thinking about what I might would do.

          I hope that you find Avonex to be a good fit. It was a good med for me (other than needles). I finally said no more because of the stress - not only of the shots (which BTW did not hurt) but the added stress of feeling like a failure because I couldn't make myself put the needle in myself.

          Good luck and let us know how things go for you.

          Comment


            #6
            For me some shots didn't go so well at the beginning. It should get easier and easier.
            Some shots hurt a little and some don't.
            I do take Cymbalta which is an antidepressant, but I take it more for neuropathy than depression.
            Asuming the side effects subside and you get used to the injections hopefully Avonex will become little more than a minor inconvenience. Good luck to you.
            Been taking Avonex since June 96
            For me Interferon therapy is essential in slowing MS down.
            Will continue with the weekly injections and take my disease one day at a time...

            Comment


              #7
              Avonex Hallucinations

              Howdy,

              It has been almost five years since my one and only experience with Avonex which landed me in the hospital for a week and almost committed to a psychiatric hospital. Avonex caused me to have severe visual and auditory hallucinations which lasted for 7 days. The only thing that saved me from being committed was my inability to cooperate with getting an MRI; none of the facilities would accept me without a current MRI and about the time I did cooperate, the effects of the Avonex had started to wear off.

              I understand this is a very rare side effect, needless to say, interferon, of any kind, is no longer an option for me.

              Comment


                #8
                Probably canít handle this anymore

                So here I am about 5 months in to Avonex and my side effects are getting worse. 2 weeks ago after my shot I had a fever of 106.8. I couldnít even move from my bed and was in so much pain all I could do was cry. Then this week I got my flu shot on the same day as my Avonex shot (not sure if this contributed to symptoms) but I had a fever of 104 and the worst muscle, joint, skin pain I have had yet. My clothes touching my body made me cry out in pain. Iíve called my Dr on both occasions and they said to take Advil. Which I was already doing and seems like inadequate advice. It sounds to me like Iím having an abnormal reaction to this shot. I had another MRI last week and depending on the results they were considering making a change anyone, but I think I have decided that I will not be taking the shot anymore no matter what the results show. Has anyone else experienced this? What did you do to help with the symptoms?

                Comment

                Working...
                X